Depression or heart?

Hi everyone, I have just joined this forum and find it immensely valuable. I am 51 and am now on my fourth icd/pacemaker as I was born with a hole in the heart and had SVT 15 years ago. All was well until early August when I was admitted to hospital for severe abdominal pain. It turned out to be infarcations on my spleen and kidney brought on by AF. I was put on eliquis/apaxiban to help prevent future clotting.

I saw my cardiologist a few weeks later and he did an echo and ecg. My EF was down slightly at just below 50% and my ecg was normal (for me!).

Anyway I have not been feeling right - inability to concentrate, loss of appetite, light headed, trouble staying asleep, shaking/tremors when I wake up - basically, general malaise. Both my cardiologist and gp have put it down to depression/anxiety after the shock of the infarcts.

I have had all sorts of blood tests and it seems I might have a mildly overactive thyroid. I’ve got to go back in a month for more tests. I have been on various other medications - bisoprolol, amlodopine, moduret and olmersatan - to control blood pressure and lower heart rate for years. I’ve noticed my bp has fallen recently (from around 130/80 to a low of around 100/60) which helps to explain the light headedness. Neither my cardiologist or gp were concerned by this.

What I can’t get my head around is just how debilitated I feel. Its almost a constant sense of malaise and its a real struggle to get on with the day. Strangely, though, ive noticed I tend to feel a lot better in the evening. Everyone is telling me it’s depression but I can’t let go of the idea if may be my heart as I am aware of a mild discomfort in my chest (possibly due to pacing) and occasionally get a tingling sensation in my left wrist and a tingling flush in my arms, shoulders and face.

I would be very grateful to know whether anyone recognises these symptoms - particularly the improvement in the evening. I am not short of breath or particularly tired, and don’t have any swelling in my legs or ankles but the general malaise is showing no signs of easing.

8 Replies

oldestnewest
  • What is your heart rate ? Has that also dropped which is why BP is a little low ? Also when do you take your drugs ?

    If once a day you might find splitting the bisoprolol dosage into two and taking each half twelve hours apart could help, or even if it's already twice a day, split to four times a day.

    Alternatively slightly lower dose may help - BUT ONLY WITH THE AGREEMENT OF YOUR DOCTOR.

  • My resting heart rate is 60bpm. That hasn’t changed. I am on 15mg of bisoprolol and use to take 10 in the morning and 5 in the evening. I have swapped these doses around and am now feeling less light headed.

  • Ok that indicates is may well be the beta blocker that's the problem. Discuss with your doctor if you could reduce the effect slightly, or try a different one such as nebivolol to see if that improves your state of mind.

  • Hi Plantome, I can understand your feelings to a degree. My cardiac problems ( paroxysmal AF) are very mild compared with yours and rarely occur, I'm on warfarin and a rhythm control drug. Some of the physical symptoms you describe ( loss of appetite,tremors,waking frequently, not feeling right) ring bells with me.

    Before I was diagnosed I had episodes like this when I just felt awful and had to rest. Strangely if I HAD to do something I could manage quite well ( my daughter was unwell at the time and I could take kids to school etc and then rest till pick up time.) I put it down to anxiety/panic attacks and started mindfulness meditation ( headspace app) and Andrew Johnson relaxation/ meditation mp3s. This has helped a lot. I was then recommended Human Givens therapy and had three sessions which were amazingly helpful.

    It is so tough trying to sort out what is a medical issue for which one should seek help OR one's own mind sending you off on an adrenalin rush of fear and making physical symptoms worse.

    Everyone functions better at certain times of the day by the way. The shivering is horrible. I suffer this very rarely now and practice slowing my breathing down till I can breath in for 7 and out for eleven. This is very calming.

    What has been so irritating for me is that I was clinical nurse specialist and thought I'd coped with everything but when I retired it seemed to give me time to get caught up with all the stress I'd coped with over the years!!

    I do hope you get to the bottom of this but in the mean time I would recommend mindfulness and relaxation. It can do no harm.

    Best wishes Wendyb

  • There's nothing like a heart problem to pull the rug out from under you. It's not surprising when you consider our hearts beat before our brains have even formed.

  • I have similar symptoms these past months and seeing every consultant under the sun to get to the bottom of things. Currently seeing pancreatic, Gasto, cardiac and awaiting endocrinology consultant. It's driving me mad so I understand completely how you feel.

    All we can both hope is someone will get to the bottom of things and find a solution. Anxiety is natural in these circumstances and any strategies to reduce it is helpful but I would resist being fobbed off under the anxiety banner, it's an easy cop out for medics.

    I hope you find a solution and treatment very soon, chin up.

  • Malaise could be a million things! Mine turned out to be Lyme disease. Unfortunately, we can be afflicted by more than one disease.

    I was trying to make sense of your evening improvement. Here's what I came up with, pure speculation, you understand.

    Our body's circadian rhythm affects our immune system. Maybe you can figure out if there is a connection in your case. Here's an article on it. theatlantic.com/health/arch...

    Time may reveal all, but keep searching until you find out. Doctors don't know everything!

  • Thanks all for your responses. I wonder whether I have persistent AF as I have an irregular heart beat but it tends to stay around 60bpm except if I exercise. Could I expect to get this much malaise from this even though I have a pacemaker? Except for the odd flutter it doesn’t feel like my heart is racing.

You may also like...